Alert archive / Florida / Coastal Flood Statements in 2020

Coastal Flood Statement 14, NWS Key West, FL

October 15, 2020Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 15, 2020, 5:17 AM EDT for Monroe County, Florida. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Oct 15, 2020, 5:17 AM EDT (09:17 UTC)
Expired
Oct 18, 2020, 6:00 PM EDT
In force
4 days
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 9.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2020-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2020-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WHUS42 KKEY 150917
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
517 AM EDT Thu Oct 15 2020

FLZ076>078-152200-
/O.NEW.KKEY.CF.S.0014.201015T0917Z-201015T2200Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
517 AM EDT Thu Oct 15 2020

* WHAT...Minor saltwater flooding expected.

* WHERE...Florida Keys.

* WHEN...From 5 AM EDT this morning through today.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding will be most
  pronounced during high tides. High tides in the Lower Keys will
  occur this morning and this evening. In the Middle and Upper
  Keys, high tides will occur today around midday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
7 follow-up statements
475 
WHUS42 KKEY 151822
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
222 PM EDT Thu Oct 15 2020

FLZ076>078-152200-
/O.CON.KKEY.CF.S.0014.000000T0000Z-201015T2200Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
222 PM EDT Thu Oct 15 2020

* WHAT...Minor saltwater flooding expected.

* WHERE...Florida Keys.

* WHEN...Through Friday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Across the Middle and Upper Keys, minor
  saltwater flooding will be most pronounced around the time of
  the higher high tide. For the Upper Keys, little if any relief 
  is expected at low tide. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
178 
WHUS42 KKEY 152149
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
549 PM EDT Thu Oct 15 2020

FLZ076>078-161000-
/O.EXT.KKEY.CF.S.0014.000000T0000Z-201016T1000Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
549 PM EDT Thu Oct 15 2020

* WHAT...Minor saltwater flooding expected to continue for the
  next week. 

* WHERE...Across the Florida Keys.

* WHEN...Especially at the times of high tide.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Across the Middle and Upper Keys, minor
  saltwater flooding will be most pronounced around the time of
  high tide. For the Bayside communities of the Upper Keys, water
  levels will tend to stay high, with little to no relief at low
  tide.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or rush through flooded roadways. Boaters should 
lower biminis and antennae, and approach fixed bridges at the 
safest navigable speed, noting that clearance beneath bridges will
be reduced.


&&

$$

CLR
169 
WHUS42 KKEY 160952
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
552 AM EDT Fri Oct 16 2020

FLZ076>078-162100-
/O.EXT.KKEY.CF.S.0014.000000T0000Z-201016T2100Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
552 AM EDT Fri Oct 16 2020

* WHAT...Minor saltwater flooding expected to continue for the 
  next week.

* WHERE...Across the Florida Keys.

* WHEN...Especially at the times of high tide.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Across the Middle and Upper Keys, minor 
  saltwater flooding will be most pronounced around the time of 
  high tide. For the Bayside communities of the Upper Keys, 
  water levels will tend to stay high, with little to no relief 
  at low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or rush through flooded roadways. Boaters should 
lower biminis and antennae, and approach fixed bridges at the 
safest navigable speed, noting that clearance beneath bridges will
be reduced.

&&

$$
848 
WHUS42 KKEY 162051
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
451 PM EDT Fri Oct 16 2020

FLZ076>078-171000-
/O.EXT.KKEY.CF.S.0014.000000T0000Z-201017T1000Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
451 PM EDT Fri Oct 16 2020

* WHAT...Minor saltwater flooding expected to continue for the 
  next week.

* WHERE...Across the Florida Keys.

* WHEN...Especially at the times of high tide.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Across the Middle and Upper Keys, minor 
  saltwater flooding will be most pronounced around the times of 
  high tide. For the Bayside communities of the Upper Keys, 
  water levels will tend to stay high, with little to no relief 
  at low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or rush through flooded roadways. Boaters should 
lower biminis and antennae, and approach fixed bridges at the 
safest navigable speed, noting that clearance beneath bridges will
be reduced.

&&

$$

CLR
225 
WHUS42 KKEY 170811
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
411 AM EDT Sat Oct 17 2020

FLZ076-172100-
/O.CAN.KKEY.CF.S.0014.000000T0000Z-201017T1000Z/
/O.NEW.KKEY.CF.Y.0003.201017T0811Z-201017T2100Z/
Monroe Upper Keys-
411 AM EDT Sat Oct 17 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL THIS AFTERNOON...

* WHAT...Saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...Until this afternoon.

* IMPACTS...Saltwater flooding of low elevation streets and lots 
  is expected. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Saltwater flooding will be most pronounced
  around the times of high tide, which will occur this morning. 
  Water levels will tend to stay high, with little to no relief at
  low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or rush through flooded roadways. Boaters should 
lower biminis and antennae, and approach fixed bridges at the 
safest navigable speed, noting that clearance beneath bridges will
be reduced. Take the necessary actions to protect flood-prone 
property.

&&

$$

FLZ077-078-172100-
/O.EXT.KKEY.CF.S.0014.000000T0000Z-201017T2100Z/
Monroe Middle Keys-Monroe Lower Keys-
411 AM EDT Sat Oct 17 2020

* WHAT...Minor saltwater flooding expected to continue for the 
  next week.

* WHERE...Across the Lower and Middle Keys.

* WHEN...Especially at the times of high tide.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding will be most 
  pronounced around the times of high tide. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or rush through flooded roadways. Boaters should 
lower biminis and antennae, and approach fixed bridges at the 
safest navigable speed, noting that clearance beneath bridges will
be reduced.

&&

$$
926 
WHUS42 KKEY 172036
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
436 PM EDT Sat Oct 17 2020

FLZ076-181000-
/O.EXT.KKEY.CF.Y.0003.000000T0000Z-201018T1000Z/
Monroe Upper Keys-
436 PM EDT Sat Oct 17 2020

...COASTAL FLOOD ADVISORY IN EFFECT...

* WHAT...Saltwater flooding expected to continue for the next week.

* WHERE...Upper Florida Keys.

* WHEN...Especially at the times of high tide, although there will
  be little to no relief at low tide.

* IMPACTS...Saltwater flooding of low elevation streets and lots
  is expected. Some storm drains will overflow, and some seawalls
  and docks will be overtopped. Boaters can expect less clearance
  under fixed bridges. Motorists should remember that persistent
  puddles around the times of high tide are almost certain to
  contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property. Boaters should lower biminis and antennae, and approach
fixed bridges at the safest navigable speed, noting that 
clearance beneath bridges will be reduced.

&&

$$

FLZ077-078-181000-
/O.EXT.KKEY.CF.S.0014.000000T0000Z-201018T1000Z/
Monroe Middle Keys-Monroe Lower Keys-
436 PM EDT Sat Oct 17 2020

* WHAT...Minor saltwater flooding expected to continue for the 
  next week.

* WHERE...Across the Lower and Middle Keys.

* WHEN...Especially at the times of high tide.

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely. Some storm drains will overflow, and some
  seawalls and docks will be overtopped. Boaters can expect less
  clearance under fixed bridges. Motorists should remember that
  persistent puddles around the times of high tide are almost
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or rush through flooded roadways. Boaters should 
lower biminis and antennae, and approach fixed bridges at the 
safest navigable speed, noting that clearance beneath bridges will
be reduced.

&&

$$

CLR
473 
WHUS42 KKEY 180958
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
558 AM EDT Sun Oct 18 2020

FLZ076-181800-
/O.EXT.KKEY.CF.Y.0003.000000T0000Z-201018T2200Z/
Monroe Upper Keys-
558 AM EDT Sun Oct 18 2020

...COASTAL FLOOD ADVISORY IN EFFECT...

* WHAT...Saltwater flooding expected to continue for the next 
  week.

* WHERE...Upper Florida Keys.

* WHEN...Especially at the times of high tide, although there will
  be little to no relief at low tide.

* IMPACTS...Saltwater flooding of low elevation streets and lots 
  is expected. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property. Boaters should lower biminis and antennae, and approach
fixed bridges at the safest navigable speed, noting that 
clearance beneath bridges will be reduced.

&&

$$

FLZ077-078-181800-
/O.EXT.KKEY.CF.S.0014.000000T0000Z-201018T2200Z/
Monroe Middle Keys-Monroe Lower Keys-
558 AM EDT Sun Oct 18 2020

* WHAT...Minor saltwater flooding expected to continue for the 
  next week.

* WHERE...Across the Lower and Middle Keys.

* WHEN...Especially at the times of high tide.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or rush through flooded roadways. Boaters should 
lower biminis and antennae, and approach fixed bridges at the 
safest navigable speed, noting that clearance beneath bridges will
be reduced.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 14, 10:48 PM EDT, 6 hours 29 minutes earlier.

Area forecast discussion, Oct 14, 10:48 PM EDT, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1048 PM EDT Wed Oct 14 2020

.DISCUSSION...
Currently - A pressure ridge extending along the Atlantic Coast
and into the Gulf of Mexico is responsible for gentle to moderate
northeast to east breezes across the Keys and surrounding waters.
Considerable dry air is in place aloft due to ridging over
Florida. There is also a hint of some lower level inhibition. As a
result, there has only been isolated shower activity across the
forecast area this evening.

Short Term Update - The high cell near the Carolina Coast will
slide northeastward through the overnight period. However, it will
continue to hold a ridge axis into the Gulf of Mexico. This will
keep winds across the Keys mostly gentle out of the northeast to
east. Meanwhile, the steering flow is expected to shift more east
to east southeast and will tap into increased moisture. This
should allow for the eventual development of isolated to scattered
convective activity. Will maintain the low chance showers through
the overnight. Expect temperatures to settle near to slightly
above 80 degrees with dew point temperatures in the mid 70s.

&&

.MARINE...
A ridge extending from the Atlantic coast into the Gulf of Mexico
will maintain gentle to moderate northeast to east breezes
across Keys waters through the overnight period. No significant
changes made in the evening update.

&&

.AVIATION...
VFR conditions expected at the terminals. With that said, there
will be a chance for a spell or two of sub VFR conditions due to
expected development of isolated to scattered showers across the
area.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....11
Data Acquisition.....Williams

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 14, 5:18 AM EDT, 23 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
518 AM EDT Wed Oct 14 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-150930-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
518 AM EDT Wed Oct 14 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected along the Florida Keys and
the surrounding coastal waters today. For tonight, isolated
thunderstorms are expected on the Straits of Florida.

The primary thunderstorm hazard will be cloud to water lightning
strikes.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated thunderstorms are possible along the Florida Keys and the
surrounding coastal waters through the period.

The primary thunderstorm hazard will be cloud to surface lightning
strikes.

In addition, by the end of this week and weekend, minor saltwater
flooding of low-lying lots and roads will likely require a
Coastal Flood Statement and or a Coastal Flood Advisory along the
Florida Keys.

Lastly, a Small Craft Should Exercise Caution and or Small Craft Advisory
may be required for portions of our marine district this weekend
and early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

Nearby

Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.